Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Wichita, KS

June 3, 2005Elk County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 3, 2005, 11:56 AM CDT for Elk County, Greenwood County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2005, 11:56 AM CDT (16:56 UTC)
Expired
Jun 3, 2005, 12:57 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Elk County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 106 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 031656
SVRICT
KSC049-073-031800-
/O.NEW.KICT.SV.W.0086.050603T1656Z-050603T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT FRI JUN 3 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ELK COUNTY IN SOUTHEAST KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 100 PM CDT.

* AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
  HAMILTON TO SEVERY...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLIMAX...EUREKA...FALL RIVER...HAMILTON...MADISON...PIEDMONT...
  SEVERY...THRALL...VIRGIL

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
      3816 9631

$$

SEDLOCK
3 follow-up statements
000 
WWUS53 KICT 031712
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1213 PM CDT FRI JUN 3 2005

KSC049-073-031800-
/O.CON.KICT.SV.W.0086.000000T0000Z-050603T1800Z/
GREENWOOD KS-ELK KS-
1213 PM CDT FRI JUN 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ELK AND
GREENWOOD COUNTIES UNTIL 100 PM CDT...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HAMILTON TO EUREKA TO 7 MILES SOUTHEAST OF SEVERY...AND MOVING
NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR HAMILTON BY  1225 PM CDT.
  NEAR FALL RIVER BY  1230 PM CDT.
  NEAR MADISON BY  1235 PM CDT.

THE TOWNS OF CLIMAX AND VIRGIL ARE ALSO IN THE PATH OF THIS LINE OF
SEVERE THUNDERSTORMS.

LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
      3816 9631

$$

SEDLOCK
000 
WWUS53 KICT 031734
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT FRI JUN 3 2005

KSC049-073-031800-
/O.CON.KICT.SV.W.0086.000000T0000Z-050603T1800Z/
GREENWOOD KS-ELK KS-
1234 PM CDT FRI JUN 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN ELK AND
GREENWOOD COUNTIES UNTIL 100 PM CDT...

AT 1233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
MILES EAST OF HAMILTON TO 7 MILES WEST OF TORONTO TO 8 MILES NORTH OF
LONGTON...AND MOVING NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR FALL RIVER BY  1255 PM CDT.

THE TOWN OF VIRGIL IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
      3816 9631

$$

SEDLOCK
000 
WWUS53 KICT 031757
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CDT FRI JUN 3 2005

KSC049-073-031806-
/O.CAN.KICT.SV.W.0086.000000T0000Z-050603T1800Z/
GREENWOOD KS-ELK KS-
1256 PM CDT FRI JUN 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELK AND GREENWOOD 
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 1251 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE 
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3775 9644 3747 9637 3747 9596 3816 9596
      3816 9631

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:06 AM CDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jun 3, 4:06 AM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
406 AM CDT FRI JUN 3 2005

.DISCUSSION...
TODAY-TONIGHT
SOUTHERN END OF MCS IS CURRENTLY MOVING INTO CENTRAL KS ALONG/NORTH
OF I-70. CORFIDI VECTORS SUGGEST THE SOUTHERN END OF THIS MCS MAY
CONTINUE TO DEVELOP/PROPAGATE SOUTHEASTWARD INTO MUCH OF CENTRAL KS
THIS MORNING. HAVE DECIDED TO ISSUE A FLOOD WATCH FOR A PORTION OF
CENTRAL KS, WHERE RECENTLY THERE HAS BEEN HEAVY RAINFALL OVER THE
PAST 1-2 DAYS. FLASH FLOOD GUIDANCE VALUES ARE LOWEST IN THOSE
COUNTIES. DEEP-LAYER SHEAR AND ELEVATED INSTABILITY MAY BE ENOUGH TO
PRODUCE A FEW NEAR SEVERE WIND GUSTS AND HAIL, BUT THINK THE BIGGEST
THREAT THIS MORNING WILL BE FLOODING. UPSTREAM THERE IS A STRONG
SHORTWAVE TROF MOVING INTO WEST TEXAS THIS MORNING PER WATER VAPOR
IMAGERY. THIS FEATURE WILL BE LIFTING OUT INTO KANSAS LATER THIS
AFTERNOON AND EVENING. COVERAGE AND INTENSITY OF STORMS IN OUR AREA
THIS AFTERNOON AND EVENING WILL DEPEND ON HOW MUCH HEATING WE
RECEIVE. THERE IS SOME UNCERTAINTY IN THE DEGREE OF REMNANT CLOUD
COVER THAT WILL BE IN OUR AREA. THERE IS ALSO THE POSSIBILITY THAT A
REMNANT OUTFLOW BOUNDARY COULD LINGER SOMEWHERE IN OUR FORECAST AREA
THIS AFTERNOON, WHICH COULD INFLUENCE SEVERE POTENTIAL. FOR TONIGHT,
WILL KEEP LIKELY POPS IN THE AREA THIS EVENING, TAPERING TO CHANCE
OVERNIGHT AS THE GFS/ETA SHOW THE MID LEVEL SHORTWAVE LIFTING
NORTHEAST OUT OF OUR AREA.

SATURDAY-SATURDAY NIGHT:
NEXT SHORTWAVE TROF (OVER NEVADA EARLY THIS MORNING) IS PROGGED BY
THE GFS/ETA/ECMWF TO LIFT OUT ACROSS THE CENTRAL PLAINS SATURDAY
AFTERNOON AND NIGHT. THE MODELS SHOW A SURFACE TROF/PACIFIC COLD
FRONT SLICING INTO THE FORECAST AREA, WHICH SHOULD ENHANCE LOW-LEVEL
CONVERGENCE. THE MODELS SHOW THE AIRMASS STRONGLY UNSTABLE AS THE
FRONT MOVES IN. WITH MODERATELY STRONG DEEP-LAYER SHEAR OF 35-40 KT,
SEVERE WEATHER LOOKS TO BE A POSSIBILITY.

SUNDAY-MONDAY:
WILL CONTINUE SLIGHT CHANCE POPS DURING THE PERIOD. THERE MAY BE THE
LINGERING FRONTAL BOUNDARY AROUND SUNDAY IN SOUTHEAST KS, BUT AFTER
THAT, THE MODELS WANT TO WASH IT OUT. WE WILL THEN BE UNDER
SHORTWAVE RIDGING ALOFT FOR MUCH OF THIS PERIOD WHICH WILL BE A
NEGATIVE FOR T-STORM CHANCES.

TUESDSAY-THURSDAY:
DIFFERENCES EXIST BETWEEN THE ECWMF AND GFS WITH THE UPPER PATTERN,
WHICH LEADS TO LOWER CONFIDENCE ON PRECIPITATION POTENTIAL AND
TIMING. HOWEVER, IT DOES LOOK LIKE SOME SLIGHT CHANCE POPS ARE
WARRANTED VIA EITHER MODEL. DID NOT MAKE SIGNIFICANT TEMPERATURE
ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  64  83  67 /  50  70  40  30
HUTCHINSON      83  64  83  66 /  50  70  30  30
NEWTON          83  64  83  67 /  50  70  50  30
ELDORADO        83  64  83  67 /  50  70  40  30
WINFIELD-KWLD   85  65  86  68 /  50  70  40  30
RUSSELL         83  60  81  64 /  50  60  30  30
GREAT BEND      83  61  81  65 /  50  60  30  30
SALINA          84  64  83  65 /  50  60  50  30
MCPHERSON       83  64  83  66 /  50  70  40  30
COFFEYVILLE     83  67  86  69 /  50  70  40  30
CHANUTE         83  66  84  68 /  50  70  40  30
IOLA            83  66  84  67 /  50  70  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 18 UTC TODAY
FOR LINCOLN, ELLSWORTH, SALINE, MCPHERSON AND MARION COUNTIES IN CENTRAL KS.

&&

CARUSO/
Hazardous weather outlook, Jun 3, 5:00 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI JUN 3 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS THIS MORNING. SEE THE LATEST FLOOD WATCH
FOR DETAILS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL DISTURBANCE
MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS MAY BECOME
SEVERE. THE SEVERE THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON
HOW MUCH SUNSHINE AND HEATING OCCURS IN CENTRAL AND SOUTHEASTERN
KANSAS THIS AFTERNOON. IN ADDITION, ANY REMNANT THUNDERSTORM OUTFLOW
BOUNDARIES WILL ENHANCE THE SEVERE POTENTIAL. STAY TUNED FOR FURTHER
UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT
ACROSS CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE
AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN CENTRAL AND
SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS WOULD BE
GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Jun 3, 9:44 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
944 AM CDT FRI JUN 3 2005

KSZ053-069-031515-
BUTLER-CHASE-
944 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND CHASE COUNTIES...

AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CASSODAY...OR 18 MILES NORTHEAST OF EL
DORADO...AND MOVING SOUTH AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jun 3, 10:32 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1032 AM CDT FRI JUN 3 2005

KSZ053-031600-
CHASE-
1032 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ACROSS SOUTHERN CHASE COUNTY. IN
ADDITION, THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL WITH RATES
OF 1 TO 2 INCHES PER HOUR. MOVEMENT IS NEAR STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Special weather statement, Jun 3, 10:55 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT FRI JUN 3 2005

KSZ048-049-031630-
ELLSWORTH-SALINE-
1055 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF BROOKVILLE...OR 15 MILES EAST
OF ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM
HAD JUST DEVELOPED APPROXIMATELY 10 MILES TO THE SOUTHWEST OF IT AND
WAS ALSO MOVING NORTHEAST AT AROUND 35 MPH..

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Special weather statement, Jun 3, 11:22 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1122 AM CDT FRI JUN 3 2005

KSZ069-031645-
BUTLER-
1122 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF EL DORADO...AND MOVING
NORTHEAST AT 25 MPH. THE SOUTHWARD MOVING OUTFLOW FROM THE
THUNDERSTORM MAY PRODUCE WINDS OF 40 TO 50 MPH, ESPECIALLY ACROSS THE
NORTHERN HALF OF BUTLER COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jun 3, 11:35 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT FRI JUN 3 2005

KSZ068-031700-
HARVEY-
1135 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HESSTON...OR 10 MILES NORTHWEST OF
NEWTON...AND MOVING NORTH AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Special weather statement, Jun 3, 11:46 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT FRI JUN 3 2005

KSZ070-094-031715-
ELK-GREENWOOD-
1146 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUREKA TO MOLINE...
AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

SEDLOCK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:19 PM CDTFlash Flood WarningICTChautauqua3 hr
Jun 3, 3:51 PM CDTFlash Flood WarningICTChase, Marion6 hr
Jun 3, 4:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
Jun 3, 5:25 PM CDTSevere Thunderstorm WarningICTSumner50 min
Jun 3, 6:04 PM CDTSevere Thunderstorm WarningICTSumner26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.